Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 162, NWS Grand Forks, ND

July 17, 2020Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 2:01 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2020, 2:01 PM CDT (19:01 UTC)
Expired
Jul 17, 2020, 3:00 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 130 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:40 PM CDTTSTM WND DMG1 Ne Wales, NDSEVERAL LARGE 3-5 INCH DIAMETER BRANCHES BROKEN DOWN IN SHELTER BELTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS53 KFGF 171901
SVRFGF
NDC019-095-172000-
/O.NEW.KFGF.SV.W.0162.200717T1901Z-200717T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
201 PM CDT Fri Jul 17 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Towner County in northeastern North Dakota...
  Western Cavalier County in northeastern North Dakota...

* Until 300 PM CDT.

* At 201 PM CDT, a severe thunderstorm was located near Amourdale, or
  50 miles west of Langdon, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Amourdale around 205 PM CDT.
  Rocklake around 215 PM CDT.
  Calvin around 230 PM CDT.
  Clyde around 235 PM CDT.
  Wales around 250 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9953 4900 9842 4856 9840 4855 9949
      4872 9949 4872 9952
TIME...MOT...LOC 1901Z 269DEG 43KT 4882 9948 

HAIL...1.00IN
WIND...60MPH
 
$$

Hopkins
1 follow-up statement
576 
WWUS53 KFGF 171926
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
226 PM CDT Fri Jul 17 2020

NDC019-095-172000-
/O.CON.KFGF.SV.W.0162.000000T0000Z-200717T2000Z/
Towner ND-Cavalier ND-
226 PM CDT Fri Jul 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR TOWNER AND WESTERN CAVALIER COUNTIES...

At 226 PM CDT, a severe thunderstorm was located near Calvin, or 30
miles west of Langdon, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Calvin around 230 PM CDT.
  Clyde around 235 PM CDT.
  Wales around 250 PM CDT.
  Dresden around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9953 4900 9842 4856 9840 4855 9949
      4872 9949 4872 9952
TIME...MOT...LOC 1926Z 269DEG 43KT 4882 9903 

HAIL...1.00IN
WIND...60MPH
 
$$

Hopkins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:43 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 17, 1:43 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
143 PM CDT Fri Jul 17 2020

.MESOSCALE DISCUSSION...
Issued at 143 PM CDT Fri Jul 17 2020

Satellite and radar imagery indicates robust updrafts across north
central North Dakota, on the nose of a strong 850mb jet on the
edge of warmer mid-level temperatures just ahead of a surface
trough and associated with a mid-level speed max. At any rate, for
the next few hours anticipate discrete mode to be favored as
right moving supercell motion will be mainly perpendicular to the
low level boundary. Background environment supportive of
supercells with strong instability and effective shear present.
STP in this area also increasing which suggests a tornado or two
possible as well if and when these storms become more surface
based (current mesoanalysis suggests they are just behind the
surface boundary and elevated). It will likely be 2-3 hours before
storms become surface based and start building to the southeast
(instability still needs to propagate into eastern North Dakota).
Once this occurs (after 4-5pm), anticipate linear mode to be
favored as convection builds into the greater instability. through
the entire Devils Lake basin. Until 4-5pm, anticipate hail up to
or greater than 2 inches to be the main threat, with a gradual
transition to all modes of severe if/when storms become more
surface based. Will send another mesoscale discussion in a few
hours to talk about activity later on as that will be influenced
by what happens in the next few hours. Still a strong signal for
an organized QLCS type system.

&&

.UPDATE...
Issued at 1253 PM CDT Fri Jul 17 2020

Thunderstorms have initiated across north central North Dakota,
and this should be the start of the expected severe episode. These
next few hours will determine the mesoscale environment and how
the entire event develops. Severe thunderstorm watch has been
issued for the Devils Lake basin as we anticipate the current
storms to continue propagating eastward and into this forecast
area by 2-4pm. We will issue a mesoscale discussion within the
next hour.

UPDATE Issued at 1024 AM CDT Fri Jul 17 2020

Main concern will continue to be the threat for widespread severe
thunderstorm damage. Confidence continues to increase for a
derecho and significant wind damage. This is the reason for the
SPC moderate risk, and environmental set up is very supportive.
Main uncertainty still exists with initiation, which will likely
occur on the northern edge of the instability/capping across north
central North Dakota 3-5pm period. Latest guidance suggests this
will be near or just west of the Devils Lake basin. Discrete mode
will be favored (significant hail, wind, tornado) and want to
make sure to get across that this would happen before the main
show most everyone is concerned with.

UPDATE Issued at 612 AM CDT Fri Jul 17 2020

Clear skies prevail across the region this morning. Looking at
observations across the region, higher dew points remain well
south of the CWA currently, but will advect northward through the
day. As this happens, much higher RH values along with highs in
the upper 80s to low 90s, will allow heat index values to climb
into the 100 degree range for southeastern North Dakota. This will
also help increase instability levels for today's severe
thunderstorms.

&&

.SHORT TERM...(Today through Saturday)
Issued at 325 AM CDT Fri Jul 17 2020

Today's impacts will be associated with severe thunderstorms that
are expected to form late this afternoon and persist into the early
overnight hours. Significant impacts are possible with wind gusts
potentially greater than 75 mph. Upon the onset of the early
thunderstorm activity, large hail and tornadoes will be possible as
the potential for supercells is indicated. Discreet storms will then
transition into linear segments, line of storms, then QLCS, that has
the potential to produce significant wind damage and brief
tornadoes. Additionally, very hot and humid conditions will push
heat index values up to or just above 100 degrees along and south of
the I-94 corridor in southeast ND.

The environment consists of large CAPE values exceeding 3000 J/Kg
and actually has ensemble support for 4000 J/Kg across a large
portion of the region. The highest values are expected to be west of
the Red River, from the Devils Lake Basin south-southeastward into
far southeastern ND and west-central MN. Shear at the 0 to 1 km and
0 to 3 km layers are in the 20 to 30 knot range with less impressive
deep layer 0 to 6 km shear in the 30 to 40 knot range. Deep layer
shear, while modest, is directional however, and will conditionally
support rotating updrafts and supercells during the late afternoon
and early evening. Much of the CAM guidance and high resolution
ensembles are quite progressive with the forward movement of the
system, pushing through the CWA during the 00Z to 06Z time frame,
but this will depend upon how quickly initiation and mode transition
takes place. Storm motion will be east initially, taking on a more
southeast motion later as the QLCS forms.

Our line of storms is expected to occur along a theta-e gradient
boundary extending out ahead of a cold front. Additional
thunderstorms are possible as we head into Saturday afternoon, and
the cold front pushes into the area. Strong to severe thunderstorms
will be possible, but will depend upon how far the front progresses
during the morning hours. Current guidance suggests our best chances
for severe thunderstorms Saturday afternoon will be along and east
of a line from Wahpeton to Park Rapids.

.LONG TERM...(Saturday night through Thursday)
Issued at 325 AM CDT Fri Jul 17 2020

Potential exists for thunderstorms with fast moving waves in long
range period. Severe thunderstorms can't be ruled out, but
details/impacts are uncertain.

Large scale pattern across the US is going to be dominated by large
scale ridging across the southern 2/3 of the CONUS, while the
Northern Plains with be within quasi-zonal flow on the northern
periphery of this ridge. We get the benefit of lower heights/seasonal
temperatures rather than the much hotter temps impacting the rest of
the US, but this also places us in line for the more
activity/progressive storm track. Consensus favors lower chances
between waves Sunday into Monday morning, but then we start to see
the active pattern kick in again with periodic shower/thunderstorm
chances Monday afternoon into the rest of the week. By late in the
week/next weekend there is an increasing signal for rising heights
which could support upward trends in temps.

Variable nature of these waves/surface pattern between systems
lowers confidence in impacts/evolution of convective activity. GEFS
plumes match the variability in QPF as would be expected, with
members showing little clustering and highly variable amounts.
Between waves we could see recovery in low level flow allowing for
better instability, but this too is highly variable and dependent on
smaller scale evolution (little consensus to message one period over
another). From a seasonal/climatological standpoint I wouldn't want
to rule out severe potential at least conditionally for most periods
in the extended, there just isn't a good signal at this point to
lock on on period over another.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020

Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
     053.

MN...None.

MESOSCALE...TG
UPDATE...TG
SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...TG
Hazardous weather outlook, Jul 17, 5:22 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
522 AM CDT Fri Jul 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-181030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with large hail up to 2 inches, brief line-embedded tornadoes,
and damaging wind gusts of 75 mph or greater. Significant wind
damage is likely with todays strongest storms. Localized flash
flooding is possible.

Heat index values will reach or slightly exceed 100 degrees today
in southeastern ND.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-026-028-038-054-181030-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with hail 2 inches or larger, tornadoes, and damaging wind gusts
of 75 mph or greater. Significant wind damage is likely with
today's strongest storms. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:31 AM CDTHeat AdvisoryFGFBarnes, Cass, Ransom, Richland, Sargent15 hr
Jul 17, 2:22 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner53 min
Jul 17, 2:33 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina57 min
Jul 17, 2:56 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Pembina, Ramsey, Towner, Walsh64 min
Jul 17, 3:21 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey54 min
Jul 17, 3:31 PM CDTSpecial Weather StatementFGFPembina59 min
Jul 17, 3:47 PM CDTTornado WarningFGFBenson, Ramsey22 min
Jul 17, 3:54 PM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh51 min
Jul 17, 4:09 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey66 min
Jul 17, 4:13 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey62 min
Jul 17, 4:18 PM CDTSevere Thunderstorm WarningFGFPembina57 min
Jul 17, 4:21 PM CDTAreal Flood AdvisoryFGFBenson, Ramsey3 hr
Jul 17, 4:23 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Pembina, Walsh67 min
Jul 17, 4:49 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey41 min
Jul 17, 4:58 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill62 min
Jul 17, 5:10 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Towner65 min
Jul 17, 5:21 PM CDTSevere Thunderstorm WarningFGFCass, Traill54 min
Jul 17, 5:25 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey65 min
Jul 17, 5:39 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey66 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningFGFCass, Traill66 min
Jul 17, 6:35 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Steele55 min
Jul 17, 6:46 PM CDTSpecial Weather StatementFGFBenson44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.